Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS El Paso, TX

October 4, 2019Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Oct 4, 2019, 4:20 PM MDT for Luna County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2019, 4:20 PM MDT (22:20 UTC)
Expired
Oct 4, 2019, 6:21 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Luna County, NM

The radar

The El Paso radar (KEPZ), 119 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS54 KEPZ 042220
FFWEPZ
NMC029-050115-
/O.NEW.KEPZ.FF.W.0013.191004T2220Z-191005T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
420 PM MDT Fri Oct 4 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  South central Luna County in southwestern New Mexico...

* Until 715 PM MDT.

* At 418 PM MDT, A slow moving thunderstorm was moving across 
  Highway 9 near Hermanas. This storm is producing torrential 
  rainfall that will likely cause low water crossings in the 
  vicinity of Hermanas to become dangerously inundated. 

* Some locations that may experience flooding include...
  Hermanas...
  Carzalia Valley...
  and Camp Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3192 10805 3193 10785 3184 10784 3178 10785
      3178 10791 3181 10794 3180 10806 3188 10807

$$

HARDIMAN
2 follow-up statements
257 
WGUS74 KEPZ 042333
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
533 PM MDT Fri Oct 4 2019

NMC029-050115-
/O.CON.KEPZ.FF.W.0013.000000T0000Z-191005T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luna NM-
533 PM MDT Fri Oct 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
SOUTH CENTRAL LUNA COUNTY...

At 532 PM MDT, the thunderstorms producing heavy rain had moved out 
of the area, but runoff may continue to cause flooding in low water 
crossings along Highway 9 in the vicinity of Hermanas for another 
hour or so.

Some locations that will experience flooding include...
Hermanas...
Carzalia Valley...
and Camp Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3192 10805 3193 10785 3184 10784 3178 10785
      3178 10791 3181 10794 3180 10806 3188 10807

$$

HARDIMAN
642 
WGUS74 KEPZ 050021
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
621 PM MDT Fri Oct 4 2019

NMC029-050031-
/O.CAN.KEPZ.FF.W.0013.000000T0000Z-191005T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luna NM-
621 PM MDT Fri Oct 4 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LUNA COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3192 10805 3193 10785 3184 10784 3178 10785
      3178 10791 3181 10794 3180 10806 3188 10807

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:06 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 4, 2:06 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
206 PM MDT Fri Oct 4 2019

.SYNOPSIS...
Showers and thunderstorms will move across portions of southern
New Mexico and west Texas later this afternoon and tonight with
heavy rains possible over a few locations. Westerly winds will then
bring warmer mostly dry weather Saturday and Sunday. A cold front
will push into the region Sunday night resulting in cooler below
normal temperatures on Monday. Westerly winds will result in
warmer mostly dry weather Tuesday through Thursday before another
cold front causes cooler conditions next Friday.

&&

.DISCUSSION...
Despite clouds and earlier morning rainfalls air mass remains
rather unstable as early afternoon CAPEs are around 1000 to 2000
J/kg across southern New Mexico and west Texas. Moisture also
remains in places with surface dewpoints around 60 and
precipitable water from 1.2 to 1.4 inches which is well above
normal. Breaks in the clouds will allow further surface heating
plus expect passage of weak upper wave with these factors causing
a redevelopment of deep convection later this afternoon and this
evening. Given the abundant moisture heavy rains and flash
flooding may occur over several locations. 30 to 40 kt west to
southwest winds at 6 km over low level southeasterlies will
provide favorable shear support for possibly several storms
approaching severe levels.

By Saturday afternoon low and mid level flow becomes more westerly
as surface trough develops through eastern New Mexico. This will
produce mostly dry conditions with with temperatures a little
above normal Saturday and Sunday. The exception may be far eastern
zones where moisture may remain barely sufficient for isolated
storms.

Sunday night a strong cold front pushes to the southwest through
the CWA with easterly winds behind the boundary advecting cooler
Canadian air. Thus Monday high temperatures will fall to around 10
degrees below normal. Marginally windy conditions also expected
along some of the western facing slopes especially across the
southern zones.

Zonal flow aloft will exist across the southern Rockies Tuesday
through Thursday with attendant downslope winds inducing lee
surface troughing through eastern New Mexico. Resultant deep low
and mid level westerly winds will produce warmer dry conditions
with temperatures rising above normal by Thursday. However another
Canadian cold front entering the CWA from the east will cause
cooler below normal temperatures again on Friday.

&&

.AVIATION...Valid 05/00Z-06/00Z...
VFR conditions expected through forecast period. VCTS to begin the
period at all terminals, despite fairly low confidence in TSRA this
evening. Rain chances ending by 03Z most terminals. Skies will begin
generally SCT050 BKN120 clearing overnight to FEW050-070 by 12Z
tomorrow morning. Winds 120-150 at 04-08KT becoming VRB03KT by 08Z.
Winds increasing to 280-310 at 08-12KT after 16Z tomorrow.

&&

.FIRE WEATHER...
After a week of high rain chances, the week ahead looks mostly dry.
Today's cloud cover will slowly clear overnight as an upper trough
axis reintroduces west flow and pushes moisture eastward toward the
Southern Plains.

Dry conditions return over the weekend as skies clear and
temperatures warm back to slightly above normal. The next impactful
wind shift will occur Sunday night as a backdoor cold front arrives
from the TX Panhandle and shifts winds back to the east/southeast
Mon/Tue. Temperatures drop back to below normal along with last-gasp
chance for isolated thunderstorms. Mid-October looks pretty dry
across the area as min RH begins to dip back into the 15-25% range.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  86  63  85 /  50   0   0   0
Sierra Blanca           58  84  59  82 /  50  20   0   0
Las Cruces              56  84  55  82 /  40   0   0   0
Alamogordo              57  84  57  84 /  50   0   0   0
Cloudcroft              43  65  42  64 /  60  10   0   0
Truth or Consequences   56  83  55  83 /  30   0   0   0
Silver City             52  79  52  77 /  20   0   0   0
Deming                  56  84  53  83 /  30   0   0   0
Lordsburg               57  85  55  83 /  20   0   0   0
West El Paso Metro      63  86  63  86 /  50   0   0   0
Dell City               59  88  58  87 /  50  20   0   0
Fort Hancock            63  88  63  89 /  60  10   0   0
Loma Linda              60  81  60  80 /  60  10   0   0
Fabens                  63  87  63  87 /  60   0   0   0
Santa Teresa            59  85  58  84 /  50   0   0   0
White Sands HQ          61  85  60  84 /  50   0   0   0
Jornada Range           57  84  55  82 /  50   0   0   0
Hatch                   56  85  54  84 /  40   0   0   0
Columbus                60  85  57  83 /  40   0   0   0
Orogrande               58  84  57  83 /  50   0   0   0
Mayhill                 49  76  47  73 /  60  10   0   0
Mescalero               46  74  45  73 /  60  10   0   0
Timberon                46  72  45  70 /  60  10   0   0
Winston                 44  79  43  77 /  30   0   0   0
Hillsboro               52  83  52  82 /  30   0   0   0
Spaceport               55  83  53  82 /  50   0   0   0
Lake Roberts            44  79  44  79 /  10   0   0   0
Hurley                  51  81  50  79 /  20   0   0   0
Cliff                   48  84  47  85 /  20   0   0   0
Mule Creek              50  82  49  80 /  10   0   0   0
Faywood                 52  81  51  80 /  30   0   0   0
Animas                  56  86  55  85 /  20   0   0   0
Hachita                 56  84  55  82 /  30   0   0   0
Antelope Wells          57  83  55  84 /  40   0   0   0
Cloverdale              55  81  55  80 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/30 Dennhardt
Hazardous weather outlook, Oct 4, 7:43 AM MDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
743 AM MDT Fri Oct 4 2019

NMZ401>417-TXZ418>424-051345-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
743 AM MDT Fri Oct 4 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Scattered showers will continue today. A few storms may produce
heavy rain, small hail or strong gusty winds. Rainfall totals of
0.25 to 0.50 will be possible, with isolated 1 to 2 inches totals
possible. The threat of rain should end by early Saturday morning

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
We will be dry and warm for Saturday afternoon through Sunday. On
Monday and Tuesday we will see a slight chance for rain and then
dry for the middle and end of next week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Oct 4, 2:56 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
256 PM MDT Fri Oct 4 2019

NMZ404-405-407-042145-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
256 PM MDT Fri Oct 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT...WEST
CENTRAL LUNA AND EAST CENTRAL HIDALGO COUNTIES UNTIL 345 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm near
Playas, moving east at 10 mph.

Dime size hail, locally heavy rain, and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Hachita, Playas and Hachita Valley.

LAT...LON 3186 10853 3204 10855 3217 10821 3184 10816
TIME...MOT...LOC 2056Z 259DEG 11KT 3195 10849

REYNOLDS
Special weather statement, Oct 4, 3:43 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
343 PM MDT Fri Oct 4 2019

NMZ411-042230-
Southern Dona Ana County/Mesilla Valley NM-
343 PM MDT Fri Oct 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 430
PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Afton, moving east at 10 mph.

Half inch hail, locally heavy rainfall, and winds in excess of 40
mph will be possible with this storm.

Locations impacted include...
Las Cruces, Vado, NMSU Main Campus, Mesquite, Mesilla, San Miguel,
Fairacres, La Mesa, Talavera, Afton Generating Plant, High Valley,
East Mesa, San Pablo, Picacho, Northeast Las Cruces and Mesilla
Valley Bosque State Park.

LAT...LON 3210 10693 3224 10698 3241 10669 3213 10659
TIME...MOT...LOC 2142Z 256DEG 9KT 3217 10688

REYNOLDS
Special weather statement, Oct 4, 4:01 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
401 PM MDT Fri Oct 4 2019

NMZ414-417-042245-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
401 PM MDT Fri Oct 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Orogrande, moving northeast at 15 mph.

Half inch hail, heavy rainfall, and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
The Otero Mesa.

LAT...LON 3220 10581 3229 10593 3263 10577 3243 10544
TIME...MOT...LOC 2201Z 213DEG 11KT 3231 10582

REYNOLDS

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 6:12 PM MDTSpecial Weather StatementEPZDoña Ana48 min
Oct 3, 6:32 PM MDTSpecial Weather StatementEPZDoña Ana43 min
Oct 3, 6:34 PM MDTSpecial Weather StatementEPZ41 min
Oct 3, 6:56 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Oct 3, 7:09 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Oct 3, 7:19 PM MDTSpecial Weather StatementEPZDoña Ana41 min
Oct 3, 9:00 PM MDTSpecial Weather StatementEPZHidalgo45 min
Oct 3, 9:40 PM MDTSpecial Weather StatementEPZHidalgo50 min
Oct 3, 10:52 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Oct 3, 11:49 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Oct 4, 2:56 PM MDTSpecial Weather StatementEPZHidalgo49 min
Oct 4, 3:43 PM MDTSpecial Weather StatementEPZDoña Ana47 min
Oct 4, 3:45 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna45 min
Oct 4, 4:01 PM MDTSpecial Weather StatementEPZOtero44 min
Oct 4, 4:07 PM MDTAreal Flood AdvisoryEPZDoña Ana53 min
Oct 4, 4:07 PM MDTSevere Thunderstorm WarningEPZDoña Ana53 min
Oct 4, 4:10 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Oct 4, 4:26 PM MDTSpecial Weather StatementEPZLuna49 min
Oct 4, 4:29 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Oct 4, 4:57 PM MDTSpecial Weather StatementEPZOtero48 min
Oct 4, 4:59 PM MDTSpecial Weather StatementEPZDoña Ana46 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.